INTRODUCTION: Although thyrotoxicosis involving the musculoskeletal system is well described, classically presenting with proximal myopathy, arthralgia and osteopenia, an acute synovio-arthritis is extremely rare. There are only two published case reports, which have features distinct from Rheumatoid, Sjogren's and Psoriatic arthropathy.
CASE REPORT: A 21-year-old lady presented with a 2-month history of symptoms and signs consistent with thyrotoxicosis. Examination did not reveal evidence of acute synovitis at this stage. Investigations confirmed that the thyrotoxicosis was secondary to Grave's disease. Carbimazole was commenced at 40mg daily. At her next review, she complained of joint pains, particularly involving the shoulder areas. Examination confirmed a symmetrical synovitis. Her extractable nuclear antigens, anti-double stranded DNA, antineutrophilic-cytoplasmic antibodies, anti-cardiolipin antibodies and RA-latex were negative. CRP and ESR were 29mg/l and 25mm/h respectively. She remained biochemically thyrotoxic. Hand X-rays confirmed synovial swelling without erosions or osteopenia. Because of a possible drug reaction, carbimazole was replaced by propylthiouracil treatment (200 milligrams daily). Three weeks later, as her symptoms had not improved, she was admitted for further treatment. The rheumatologists commented that the clinical picture was consistent with hyperthyroidism-induced acute scapulo-humeral periarthritis. Treatment with non-steroidal anti-inflammatory drugs (NSAIDs) and physiotherapy resolved the synovitis and on her discharge from hospital, NSAIDs were no longer required. This coincided with her becoming euthyroid. Currently, she remains well on a maintenance dose of propylthiouracil.
COMMENTS: The temporal relationship of this patient's thyrotoxicosis and synovitis, with resolution once she was rendered euthyroid, is a feature of hyperthyroidism related periarthritis. This may be related to a direct effect of excessive thyroid hormones on periarticular tissue or an associated autoimmune phenomenon of thyrotoxicosis. Although exceedingly rare, this complication should be recognised and can be successfully treated with NSAIDs, until the patient's hyperthyroidism is under control.
08 - 11 Apr 2002
British Endocrine Societies